Getting in a car crash is bad enough. Now imagine getting in a serious car crash and then suddenly having your tongue sprout “hair.”
It may sound strange, but it’s what happened to one 55-year-old woman, according to a case study published Wednesday in the New England Journal of Medicine.
The woman had been in a serious car crash where both her legs were crushed, according to the study. She was taken to the hospital, but one of her wounds soon became infected.
The doctors started her on two antibiotics: one, called Merrem, was delivered intravenously. Another, called Minocin, was given orally, according to the study.
Sign Up and Save
Get six months of free digital access to the Miami Herald
She was recovering for about a week until something bizarre happened: her tongue broke out in patches of dark black “hair.” She also reported feeling sick and having a bad taste in her mouth, according to the study.
Dr. Yasir Hamad, who treated the patient and published the study, said it was a “textbook case” of black hairy tongue syndrome, according to CNN.
Yes, that’s the real name of the condition.
“It was very dramatic,” Hamad said, according to The Washington Post. “The tongue was literally black.”
The “hair” is not hair exactly. The syndrome happens when the normally-tiny bumps on the tongue called pappilae become longer than they should be, according to the American Academy of Oral Medicine.
It can be caused by several factors, including poor hygiene, medications, smoking and drinking excessive tea or alcohol, according to the group.
The “hairy” appearance is caused by a buildup of keratin, a hard substance that makes up hair, according to the National Institutes of Health.
But it’s not dangerous.
“As scary as this looks, the good part is that it’s actually reversible,” Hamad said, according to CNN.
The condition usually resolves on its own as long as the patient changes whatever may have been causing it. Scraping the tongue with a scraper or toothbrush can help, as can certain mouthwashes for severe cases, according to the NIH.
In the case of Hamad’s patient, doctors suspected the oral antibiotic, Minocin, was causing a reaction. Doctors took her off the Minocin and put her on a different antibiotic, along with instructions to take extra care with her oral hygiene, according to the study.
Within a few weeks, the hairy tongue was all gone.